Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 137, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 1:22 PM CDT for 4 counties in Missouri. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 1:22 PM CDT (18:22 UTC)
- Expired
- May 4, 2020, 2:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dallas County, MO, Hickory County, MO, Laclede County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:23 PM CDT | TSTM WND DMG | 2 Nnw Pittsburg, MO | TREES OF ALL SIZES DOWN ALL OVER THE PARK; ESTIMATED 70 MPH. |
| May 4, 1:25 PM CDT | TSTM WND DMG | 4 Ene Dunnegan, MO | OUTBUILDINGS DESTROYED. TREES UPROOTED. 8 TO 10 INCH LIMBS SNAPPED. TIME BASED ON RADAR. |
| May 4, 1:37 PM CDT | TSTM WND DMG | 3 Sse Louisburg, MO | *** 1 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE LOUISBURG. BARN DESTROYED WITH LARGE TREE UPROOTED. TIME ESTIMATED BY RADAR. DELAYED REPORT. LATE ADDITION: ONE INJURY TO A PERSON NEAR THE BARN. |
| May 4, 1:37 PM CDT | TSTM WND DMG | 3 Sse Louisburg, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE LOUISBURG. BARN DESTROYED WITH LARGE TREE UPROOTED. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
| May 4, 1:52 PM CDT | TSTM WND DMG | Buffalo, MO | DELAYED REPORT. PICTURES OF NUMEROUS TREES BROKEN AND UPROOTED AND SHINGLE DAMAGE TO ROOFS IN BUFFALO. THERE WAS ALSO A HOUSE WITH WINDOWS BLOWN OUT AND LARGE PORTIONS OF THE ROOF TORN BACK NEAR THE INTERSECTION OF NORTH PINE STREET AND WEST DALLAS STREET. TIM |
| May 4, 1:58 PM CDT | TSTM WND DMG | 3 Wnw Long Lane, MO | DELAYED REPORT: LARGE TREE SNAPPED AND SIGNIFICANT ROOF DAMAGE TO POLE BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
194
WUUS53 KSGF 041822
SVRSGF
MOC059-085-105-167-041915-
/O.NEW.KSGF.SV.W.0137.200504T1822Z-200504T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
122 PM CDT Mon May 4 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Hickory County in central Missouri...
Dallas County in southwestern Missouri...
Western Laclede County in southwestern Missouri...
Northern Polk County in southwestern Missouri...
* Until 215 PM CDT.
* At 121 PM CDT, severe thunderstorms were located along a line
extending from near Weaubleau to 8 miles south of Stockton, moving
south at 95 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lebanon... Bolivar...
Pomme de Terre Lake... Pomme De Terre State Park...
Bennett Spring State Park... Buffalo...
Pittsburg... Humansville...
Polk... Fair Play...
Weaubleau... Urbana...
Phillipsburg... Halfway...
Flemington... Bennett Springs...
Louisburg... Windyville...
Tunas... Pumpkin Center...
This includes Interstate 44 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9267 3753 9269 3760 9362 3783 9358
3783 9357 3791 9357
TIME...MOT...LOC 1821Z 005DEG 82KT 3787 9346 3757 9376
HAIL...1.00IN
WIND...70MPH
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:09 PM CDT, 13 minutes earlier.
Area forecast discussion, May 4, 1:09 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Springfield MO 109 PM CDT Mon May 4 2020 .SHORT TERM...(Today and tonight) Issued at 250 AM CDT Mon May 4 2020 The frontal boundary that pushed through the Ozarks yesterday will lift north through the region today as a warm front. Models, both synoptic and CAMS, have been rather consistent in developing showers and elevated storms this morning along and north of the front. The primary concern with this first round of elevated storms will be large hail and some isolated severe wind gusts. Steep lapse rates, ample moisture and good instability will provide the fuel for hail to half dollars in size with the early round of convection. As the warm front lifts north, a deepening surface low will move across the plains and ultimately push an inverted trough through the Ozarks this afternoon and evening. Models do show a small scale surface low that moves to the Southeast across far northeastern Oklahoma and The Boston Mountains of northwestern Arkansas. In advance of the trough, southerly flow will keep the ingredients for severe weather for all of the Missouri Ozarks and southeastern Kansas. MLCape values from 2000-3000 j/kg, steep lapse rates, cool air aloft, a 40-50kts low level jet nosing into the region and ample enough shear, bulk deep layer shear of 40-50kts, will provide support for strong to severe thunderstorms this afternoon and evening with all modes of severe weather possible. With little CAP expected storms may develop across far eastern Kansas. Supercells may be the initial storm mode before developing into a line of storms as it makes its way across the Ozarks. Steep lapse rates and ample instability will allow for strong updraft strengths and large hail potential with 2 inch hail or larger possible. Additionally, damaging straight line winds and isolated tornadoes will be possible. Locations along and west of Highway 49 may see the greatest chance for tornado development, which may be tied to the initial storm mode this afternoon. The storms will also be efficient rainfall producers with the potential for 1-2 inch per hour rates. Models do show storms moving at a good pace across the region through the event, however, where storms move over the same areas, some isolated flooding may occur. This will be especially possible for flood prone locations. Low pressure and thunderstorm activity will exit the region shortly after midnight, with windy conditions filtering into the area behind the storms. Northerly winds will also bring cooler air into the area. .LONG TERM...(Tuesday through Sunday) Issued at 250 AM CDT Mon May 4 2020 A cooler period of weather is expected for Tuesday and into next weekend. Current indications are for daily highs to be 5-10 degrees below normal for this time of year. Normal highs for early May are normally in the lower 70s. There may be some readings in the upper 30s Friday and Saturday nights thanks to this returning cooler air. A system will move through the upper level northwesterly flow Thursday night into Friday. This will bring the next chance for rain and maybe some thunder. The weekend looks cool and dry with another chance for rain coming at the beginning of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1257 PM CDT Mon May 4 2020 Main focus will be on storms over the region this afternoon. First round of storms has moved east of the TAF sites but the airmass over the region will destabilize ahead of an approaching cold front with another round of storms developing over eastern Kansas this afternoon. Will carry tempo for thunderstorms/IFR mainly between 04/22Z and 05/03Z. Winds shift to the north by around 04-07Z with prevailing IFR through the rest of the forecast period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Terry
Hazardous weather outlook, May 4, 12:02 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1202 PM CDT Mon May 4 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1202 PM CDT Mon May 4 2020 ...Severe Storms Likely This Afternoon... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Strong to severe storms will continue along and east of a line from Lamar to Branson through early afternoon. The strongest storms will be capable of producing hail to the size of golfballs and wind gusts to 60 mph. Additional severe thunderstorms are expected to develop over eastern Kansas this afternoon and move eastward into southeast Kansas and the Missouri Ozarks through early evening. Large hail up to three inches in diameter, damaging winds to 80 mph, and tornadoes will all be possible. The highest potential for tornadoes will be over far southeast Kansas into southwest Missouri mainly along and west of Interstate 49. However, isolated tornadoes will be across all of the Missouri Ozarks. Localized areas of flooding may occur where storms move over the same locations, as rainfall rates of 1 to 2 inches per hour will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and a few thunderstorms will be possible Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon over southeast Kansas and southwest Missouri. Spotter activation may be needed into early evening over the eastern Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, May 4, 12:03 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL GREENFIELD 37.42N 93.85W
05/04/2020 E1.75 INCH DADE MO 911 CALL CENTER
&&
MMTLocal storm report, May 4, 12:07 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL BILLINGS 37.07N 93.55W
05/04/2020 E1.00 INCH CHRISTIAN MO PUBLIC
&&
SRLocal storm report, May 4, 12:13 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 2 ENE BATTLEFIELD 37.12N 93.34W
05/04/2020 E0.88 INCH GREENE MO BROADCAST MEDIA
&&
MMTLocal storm report, May 4, 12:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL 2 ENE BATTLEFIELD 37.12N 93.34W
05/04/2020 E1.00 INCH GREENE MO BROADCAST MEDIA
&&
MMTLocal storm report, May 4, 12:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL 1 SE GALLOWAY 37.13N 93.22W
05/04/2020 E1.75 INCH GREENE MO NWS EMPLOYEE
&&
SRLocal storm report, May 4, 12:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL 3 W ROGERSVILLE 37.12N 93.11W
05/04/2020 E1.00 INCH GREENE MO FIRE DEPT/RESCUE
&&
SRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:26 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| May 4, 8:26 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 4, 8:26 AM CDT | River Flood Warning | SGF | Cedar | 3 days |
| May 4, 9:20 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 40 min |
| May 4, 9:52 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 53 min |
| May 4, 9:53 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 36 min |
| May 4, 9:58 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 47 min |
| May 4, 10:04 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 56 min |
| May 4, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 44 min |
| May 4, 10:23 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| May 4, 10:38 AM CDT | Special Weather Statement | SGF | St. Clair | 67 min |
| May 4, 10:41 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 34 min |
| May 4, 10:50 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 30 min |
| May 4, 10:50 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 22 min |
| May 4, 10:56 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| May 4, 11:03 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 42 min |
| May 4, 11:21 AM CDT | Special Weather Statement | SGF | Barry | 24 min |
| May 4, 11:22 AM CDT | Special Weather Statement | SGF | Dade | 23 min |
| May 4, 11:25 AM CDT | Special Weather Statement | SGF | Lawrence | 50 min |
| May 4, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Polk | 45 min |
| May 4, 11:32 AM CDT | Severe Thunderstorm Warning | SGF | Cedar | 31 min |
| May 4, 11:37 AM CDT | Tornado Warning | SGF | Barton, Cedar, Vernon | 11 min |
| May 4, 11:39 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 12 min |
| May 4, 11:51 AM CDT | Special Weather Statement | SGF | Greene | 24 min |
| May 4, 11:54 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 40 min |
| May 4, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 45 min |
| May 4, 12:11 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Polk | 49 min |
| May 4, 12:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 36 min |
| May 4, 12:25 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 65 min |
| May 4, 12:27 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 48 min |
| May 4, 12:45 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 60 min |
| May 4, 12:57 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 29 min |
| May 4, 1:08 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 32 min |
| May 4, 1:20 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 42 min |
| May 4, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski | 33 min |
| May 4, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
| May 4, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 41 min |
| May 4, 1:53 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 67 min |
| May 4, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Pulaski, Webster, Wright | 64 min |
| May 4, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Oregon, Shannon | 16 min |
| May 4, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 47 min |
| May 4, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Laclede, Phelps, Pulaski and 3 more | 62 min |
| May 4, 3:04 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 11 min |
| May 4, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Howell, Oregon, Shannon | 57 min |
| May 4, 4:41 PM CDT | River Flood Warning | SGF | St. Clair | 48 hr |
| May 4, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 24 min |
| May 4, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 48 min |
| May 4, 5:43 PM CDT | Areal Flood Advisory | SGF | Howell, Shannon, Texas | 4 hr |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 50 min |
| May 4, 6:12 PM CDT | Special Weather Statement | SGF | Cedar | 48 min |
| May 4, 6:31 PM CDT | Tornado Warning | SGF | McDonald, Newton | 29 min |
| May 4, 6:33 PM CDT | Special Weather Statement | SGF | Dade | 42 min |
| May 4, 6:44 PM CDT | Special Weather Statement | SGF | Hickory | 46 min |
| May 4, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 40 min |
| May 4, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.